Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jan 8, 1998, 9:00 PM EST for Floyd County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 9:00 PM EST (02:00 UTC)
- Expired
- Jan 8, 1998, 9:45 PM EST
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Floyd County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 090200 RRA SVRJKL KYC071-090245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 900 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...FLOYD AT 855 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTH OF THE TOWN OF VEST OR 15 MILES NORTHEAST OF HAZARD. MOVEMENT WAS NORTHEAST AT 45 MPH AND WILL FOLLOW ROUTE 80 INTO FLOYD COUNTY. THE STORM WILL BE NEAR MANTON AND BLUE RIVER BY 920 PM EST. THE MAIN THREAT OF THIS STORM IS HAIL TO GOLFBALL SIZE. STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND LARGE HAIL MAY ACCOMPANY THE STRONGER STORMS. SHANKLIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:30 PM EST, 6 hours 30 minutes earlier.
Area forecast discussion, Jan 8, 2:30 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 230 PM EST THU JAN 8 1998 ETA STILL PROG PKG OF CHIOCE TODAY. HANDLING WELL. 500 MB TROF PSG BY 09/09Z. KENTUCKY IN DRY SLOT...WK 700 MSTR...DP DEPRESSIONS <5 MOVG BACK IN AFT 00Z ON WRAP AROUND FLOW...DRYING BACK OUT BY 09/12Z. NO 500 MSTR. 850 DP DEPRESSIONS >5 AFT 09/18Z. PW UNDER .6 AFT 09/06Z. SLIGHT UVM AFT 00Z CONT THROUGH 09/12Z...THEN DVM. 40 KT LOW LEVEL JET OVER EAST KENTUCKY TONIGHT. OVERALL...WITH FNT PSG THIS AFTERNOON...DRYING CONDITIONS...BLUE SKIES NOW...THINK CHANCE FOR SIGNIFICANT PRECIP TONIGHT IS SLIM. SHOWERS THROUGH EVENING WITH LOW CLDS AND FOG ORMING LATER. LOW CLDS TOMORROW MORNING WITH SKIES BREAKING OUT AGAIN IN AFTERNOON. JKL 39/45/30/42 4000 LOZ 39/45/30/42 4000 MARSHALL
In the hours before
Local storm report, Jan 8, 8:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
848 PM EST THU JAN 8 1998
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
830 PM 5 W VIPER KY 0.75 INCH HAIL
01/08/98 PERRY
833 PM NEAR FUSONIA KY 1.00 INCH HAIL
01/08/98 PERRY
837 PM HAZARD KY 1.00 INCH HAIL
01/08/98 PERRY
840 PM NEAR SAYLERSVILLE KY 1.25 INCH HAIL
01/08/98 MAGOFFIN
839 PM 6 N HAZARD KY 1.5 INCH HAIL
01/08/98 PERRY
856 PM 1 E HINDMAN KY 1.5 INCH HAIL
01/08/98 KNOTTLocal storm report, Jan 8, 8:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
848 PM EST THU JAN 8 1998
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
830 PM 5 W VIPER KY 0.75 INCH HAIL
01/08/98 PERRY
833 PM NEAR FUSONIA KY 1.00 INCH HAIL
01/08/98 PERRY
837 PM HAZARD KY 1.00 INCH HAIL
01/08/98 PERRY
840 PM NEAR SAYLERSVILLE KY 1.25 INCH HAIL
01/08/98 MAGOFFIN
839 PM 6 N HAZARD KY 1.5 INCH HAIL
01/08/98 PERRY
856 PM 1 E HINDMAN KY 1.5 INCH HAIL
01/08/98 KNOTTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:34 PM EST | Severe Thunderstorm Warning | JKL | Perry | 31 min |
| Jan 8, 8:36 PM EST | Severe Thunderstorm Warning | JKL | Johnson, Magoffin | 49 min |
| Jan 8, 8:44 PM EST | Severe Thunderstorm Warning | JKL | Knott | 31 min |
| Jan 8, 9:25 PM EST | Severe Thunderstorm Warning | JKL | Johnson | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.